July 2018

NEWS & OPINION

Research highlight
Post-cataract CME under examination


by Maxine Lipner EyeWorld Senior Contributing Writer




Both prostaglandins and beta blockers were found to be risk factors for developing postoperative CME.
Source: Elizabeth Davis, MD

“The take-home message is
that the use of a beta blocker or prostaglandin analog in the context of a patient who has had cataract surgery somewhat increases the risk of developing CME.”
—Frederick Mikelberg, MD

Considering possible connection to medications

Is there an association between postoperative topical prostaglandin analog (PGA) or topical beta blocker use and the incidence of pseudophakic cystoid macular edema (CME)? This is what a study1 published in the Journal of Glaucoma examined.
Initially investigators honed in on prostaglandin analog drops alone. “Ever since the prostaglandin analog drops came out in the late 1990s, there has been discussion on whether use of prostaglandin analogs in patients who have had cataract surgery increases the risk of developing CME,” according to Frederick Mikelberg, MD, professor, Department of Ophthalmology and Visual Sciences, University of British Columbia.
Investigators decided it might be interesting to take a closer look at this. “Ideally we would do a prospective randomized trial, but that’s not going to happen because this is a relatively low incidence disease,” Dr. Mikelberg said. They decided to work with a large administrative database and look for associations.
Using a PharMetrics Plus database of 150 million patients, investigators looked for those who had developed postoperative CME. “There were 508 patients who fit that criteria,” Dr. Mikelberg said. They then selected 5,080 individuals from the database who had undergone cataract surgery but not developed postoperative CME to serve as controls.
In addition to considering the prostaglandins, investigators designed the study to look at a couple of other medications that they thought would not interact to use on a control basis, Dr. Mikelberg explained. “For example, we always throw in a systemic medication that there’s no way could have a relationship to CME,” he said. In this case, the oral medicine ranitidine was used, as well as beta blocker eye drops also not suspected of being related to CME occurrence. “We included that medication because we thought it would be a useful negative control,” Dr. Mikelberg said.
Investigators were surprised to find that not only were the prostaglandins significantly associated with an increased risk of developing postoperative CME, but also that the beta blockers were an equally powerful risk factor here.

Equivalent risk

Investigators showed that the relative risk ratio with the beta blocker was 2.64 and with the prostaglandin analog was 1.86. “That might suggest that the beta blocker is even worse, however, we then compared the two to each other and found that the difference between the 2.64 and the 1.86 was not statistically significant,” Dr. Mikelberg said.
The fact that both of the drugs showed a relationship meant that investigators had to broaden their initial thinking. “If it was only the prostaglandins, we would hypothesize it’s some mechanism that prostaglandins are known to have,” Dr. Mikelberg said. “But it wasn’t. It was both the prostaglandins and the beta blockers.”
There are several possibilities to explain what might be occurring, he continued. “One hypothesis is patients are put on these medications because they have elevated IOP with or without glaucoma,” he said. “Maybe it’s the diagnosis of glaucoma that puts these patients at increased risk.”
Another hypothesis is that patients are put on this medication because of a complication in the surgery. “A patient may have elevated IOP in the context of cataract surgery if the cataract surgery was complicated.” When there are complications with cataract surgery, one of the side effects could be elevated IOP, which would then lead to using these eye drops, Dr. Mikelberg explained. So it may have nothing to do with the IOP or glaucoma but instead could indicate that these patients had experienced complicated cataract surgery, Dr. Mikelberg said, adding that unfortunately, since the database doesn’t have a code for whether the surgery was complicated or not, investigators were unable to explore this.
Yet another hypothesis is that it is the preservative, as the two eye drops have the same preservative, BAK, in common, Dr. Mikelberg said, adding, however, that he thinks this is far less likely.
He hopes that practitioners come away from the study with the realization that the use of a prostaglandin analog after cataract surgery is no riskier than a beta blocker. “The take-home message is that the use of a beta blocker or prostaglandin analog in the context of a patient who has had cataract surgery somewhat increases the risk of developing CME,” he said. “The risk seems to be equal whether you use a beta blocker or a prostaglandin analog.”
Dr. Mikelberg pointed out that there is a caveat to the study. “The strength of this study is the 150 million patients in the database,” he said. “The strength of this enormous cohort is that you could pull out statistically significant results because of the sheer power of such a large database.” But the flip side is because of the sheer power, you could pull out things that while statistically significant, may not be clinically significant, he noted, adding that in this case they’re not recommending that patients undergo cataract surgery in any different way. In addition, these database studies are detecting significant associations but not causations.
This could mean that the association between these medications and CME found here may not have anything to do with the prostaglandin analogs or the beta blockers themselves, Dr. Mikelberg noted, adding that a randomized trial would be needed to prove causation. If they had access to another database that stated whether the cataract surgery was complicated, it might also be possible to delve into this further. “That’s not coded, so I don’t see how we can do that,” Dr. Mikelberg concluded.

Reference

1. Wendel C, et al. Association of postoperative topical prostaglandin analog or beta-blocker use and incidence of pseudophakic cystoid macular edema. J Glaucoma. 2018;27:402–406.

Editors’ note: Dr. Mikelberg has no financial interests related to his comments.

Contact information

Mikelberg: frederick.mikelberg@ubc.ca

Post-cataract CME under examination Post-cataract CME under examination
Ophthalmology News - EyeWorld Magazine
283 110
220 143
,
2018-06-25T14:40:42Z
True, 7